The pathophysiology of drug-induced diaphoresis depends on the mechanism of action. Drugs that augment cholinergic transmission commonly cause hyperhidrosis by stimulating peripheral muscarinic receptors. This class of drugs include cholinesterase inhibitors and accidental poisoning caused by the organophosphate pesticides.
Antidepressants are a common cause of medication-induced hyperhidrosis. Although antidepressants cause generalized hyperhidrosis, patients may complain of night sweats.
Medication-induced hypoglycemia is another important cause of sweating. Sweating is a prominent clinical feature of hypoglycemia, especially in patients who are taking hypoglycemic agents such as insulin or sulfonylureas.
In addition to flushing, hormonal agents can also cause excessive sweating and medication-induced hot flashes. This includes aromatase inhibitors, antiestrogen medications and androgen receptor blockers.
Related topic: Drug-induced flushing reaction
T50.995A – Adverse effect of other drugs, medicaments and biological substances, initial encounter
52613005 – Excessive sweating
- Primary hyperhidrosis
- Emotional factors
- Hot environment
- Diabetes mellitus (type 1, type 2)
- Gigantism and acromegaly
- Carcinoid syndrome
- Pregnancy or menopause